Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 155, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2016, 3:47 PM CDT for Hutchinson County, Turner County, Yankton County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 3:47 PM CDT (20:47 UTC)
- Expired
- Aug 12, 2016, 4:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hutchinson County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 75 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:52 PM CDT | TSTM WND DMG | 7 Se Menno, SD | 3 INCH DIAMETER TREE BRANCH DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS53 KFSD 122047
SVRFSD
SDC067-125-135-122115-
/O.NEW.KFSD.SV.W.0155.160812T2047Z-160812T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
NORTHEASTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 347 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MENNO...OR
21 MILES NORTH OF YANKTON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MAYFIELD AROUND 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SIOUX FALLS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4319 9758 4326 9750 4315 9725 4306 9727
4302 9740
TIME...MOT...LOC 2047Z 314DEG 21KT 4319 9750
HAIL...1.00IN
WIND...60MPH
$$
DUX2 follow-up statements
130
WWUS53 KFSD 122100
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI AUG 12 2016
SDC125-122109-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-160812T2115Z/
TURNER SD-
400 PM CDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TURNER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4314 9752 4314 9753 4320 9744 4319 9740
4317 9740 4317 9733 4315 9725 4306 9727
4302 9740
TIME...MOT...LOC 2059Z 314DEG 22KT 4313 9745
$$
SDC067-135-122115-
/O.CON.KFSD.SV.W.0155.000000T0000Z-160812T2115Z/
HUTCHINSON SD-YANKTON SD-
400 PM CDT FRI AUG 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN HUTCHINSON AND NORTHEASTERN YANKTON COUNTIES...
AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MAYFIELD...OR 16 MILES NORTH OF YANKTON...MOVING SOUTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MAYFIELD AROUND 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4314 9752 4314 9753 4320 9744 4319 9740
4317 9740 4317 9733 4315 9725 4306 9727
4302 9740
TIME...MOT...LOC 2059Z 314DEG 22KT 4313 9745
HAIL...1.00IN
WIND...60MPH
$$
DUX938
WWUS53 KFSD 122110
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT FRI AUG 12 2016
SDC067-135-122119-
/O.EXP.KFSD.SV.W.0155.000000T0000Z-160812T2115Z/
HUTCHINSON SD-YANKTON SD-
410 PM CDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON AND
NORTHEASTERN YANKTON COUNTIES WILL EXPIRE AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4314 9752 4314 9753 4320 9744 4319 9740
4317 9740 4317 9733 4315 9725 4306 9727
4302 9740
TIME...MOT...LOC 2108Z 314DEG 21KT 4313 9745
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 12, 2:26 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 226 PM CDT FRI AUG 12 2016 .SHORT TERM...(This evening through Saturday) Issued at 226 PM CDT Fri Aug 12 2016 Upper level trof passing through the forecast area this afternoon and evening. Much of the rain in southwest Minnesota today was associated with the mid level boundaries and as they shift east, so will the showers. A few reports of brief funnels received this afternoon in east central South Dakota as convection began to fire along weak convergence at the surface. This convergence aided in the development of the rotating updraft, but as the updraft weakened so did the funnel cloud threat. Expect isolated to widely scattered storms along weak boundary into early evening, but as sun lowers in the horizon storms should dissipate. As trof passes to the east, skies should be clear overnight and winds becoming fairly light. .LONG TERM...(Saturday night through Friday) Issued at 226 PM CDT Fri Aug 12 2016 High pressure will drift southward into the area for Saturday night and Sunday. With subsidence behind departing wave, light winds, and recent moisture, fog could be likely Sunday morning around daybreak. Otherwise, a very nice day is expected. A shortwave trough will dip into the region by Monday bringing a risk for showers and storms into Monday night. The middle of next week continues to feature slightly above normal temperatures and mainly dry conditions. Flow will turn more westerly ahead of a large trough dipping into the Pacific Northwest by the end of the week. Increasing moisture may lead to an increasing risk for thunderstorms in the Friday/Saturday timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1221 PM CDT Fri Aug 12 2016 Upper level trof starting to progress eastward over the area and as a result the low clouds and associated precip are shifting east as well. By this evening, rain should be well east of the forecast area leaving only a few clouds in their wake. Vfr conditions can be expected for all three taf locations throughout entire forecast period. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Heitkamp LONG TERM...Dux AVIATION...Heitkamp
Hazardous weather outlook, Aug 12, 11:53 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1153 AM CDT FRI AUG 12 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-131700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1153 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.